Creatine and leg pain: Hi all. I've been on levo... - Thyroid UK

Thyroid UK

111,260 members129,326 posts

Creatine and leg pain

Hidden
Hidden

Hi all. I've been on levo since April. 75mg then 100mg for the last few weeks. I have leg and hip pain with muscle weakness. Doc says I should have creatine checked. It's been getting slowly worse since diagnosed with autoimmune hypo in April. Can anyone shed a light on my leg issues? Thanks so much

25 Replies
oldestnewest

Have you had B12, folate and vitamin D levels tested?

Hidden
Hidden in reply to Nanaedake

Yes all ok

Nanaedake
Nanaedake in reply to Hidden

Who said they were all ok? Looking at your old post B12 is only just above bottom of range. Pernicious Anaemia society suggest anything below 500 is not optimal. Can't see vitamin D. Folate is above range so ok.

Hidden
Hidden in reply to Nanaedake

I know....the docs

Nanaedake
Nanaedake in reply to Hidden

Well the doctor's say anything within NHS range is 'fine' 'ok' because you're not going to die tomorrow, keel over, get rickets or a heart attack but it doesn't mean bumping along the bottom of the range will make you feel well.

Vitamins need to be optimal for our levothyroxine to work well. Have you taken folate supplements or multivitamin with folate in as your level is high considering B12 is low. It can mask a B12 deficiency.

Hidden
Hidden in reply to Nanaedake

I don't take any supplements

Hidden
Hidden in reply to Nanaedake

Hi nanaedake. I've just had new bloods done. Do you know if this indicates anaemia. ?

B12 210 (211-911)

Folate 17.4 (3-14.4)

Tsh 0.22 (0.2-4.0)

Serum adjusted calcium concentration 2.19 (2.2-2.6)

Cholesterol 5.9

Creatine kinase 83 (33.0-211)

Haemoglobin etc were all in upper range.

Eosinophil 0.00 (0.04-0.4)

Many thanks 😊☺

Nanaedake
Nanaedake in reply to Hidden

You have B12 deficiency anaemia. Post your results for B12 and folate on the the HealthUnlocked Pernicious anaemia forum to get some advice. what has your doctor said about your under-range B12 result? I expect you should be tested for instrinsic factor antibodies to rule out pernicious anaemia and you will probably need B12 injections but the Pernicious Anaemia forum will be able to advise.

By the way, what are your vitamin D results?

Hidden
Hidden in reply to Nanaedake

Hi there. Thanks for swift reply. They forgot to test vit d.... seeing doc tomorrow but I always ask for my results first. I'm confused. If I'm anaemic shouldn't I have low haemoglobin levels? Thanks for advice I'll post on pa site. ☺☺

Nanaedake
Nanaedake in reply to Hidden

There are several kinds of anaemia. There is iron anaemia with low haemoglobin levels and there is vitamin B12 anaemia and there is folate deficiency too.

With vitamin B12 deficiency, there is sometimes macrocytic anaemia where the blood cells are enlarged and flattened so they can't carry oxygene efficiently. With iron deficiency anaemia there is microcytic anaemia where the blood cells are too small I think - you'll have to google it to check.

I'm only a fellow sufferer like you and don't know a lot about it but I know that either kind of anaemia can cause symptoms and suffering, especially when coupled with thyroid conditions.

Initially, I only knew about iron deficiency anaemia until I read up about pernicious anaemia and B12 deficiency as it seems to be often linked to autoimmune thyroid disease.

I believe that if you have iron anaemia and B12 anaemia the cell size may not indicate anaemia because the large cell size of B12 deficiency obscures the small cell size of iron deficiency. You can have both at the same time or one or the other.

Hidden
Hidden in reply to Nanaedake

Saw doc yesterday who said I don't have anemia cos haemoglobin results are fine. Also she would only give b12 injection s if level was 100 or below. She basically treated me as though I was fine. Even asked me if I'd like to take up running again (I used to run). I said I can barely walk.....also she said to avoid forums like this. So...I'm supplementin my b12 myself with ones I got from chemist. Will be retested in 2 months

SlowDragon
SlowDragonAdministrator in reply to Hidden

B12 you need sublingual lozenges. Eg Jarrow 1000mcg available on Amazon

Plus good vitamin B complex to keep the other B's in balance

If you are taking vitamin B complex, or any supplements containing biotin, remember to stop these 3-5 days before any blood tests, as biotin can falsely affect test results

endo.confex.com/endo/2016en...

endocrinenews.endocrine.org...

GP's know very little about vitamins and nutrition

Definitely get vitamin D tested

Vitamindtest.org.uk £28 postal kit

Looking for level to be around 100nmol

shaws
shawsAdministrator

I had constant muscle and joint pain when on levothyroxine. I think sometimes our body doesn't like levothyroxine maybe if it doesn't convert sufficient into T3. T3 is the only active hormone our receptor cells need and levo is T4 which is inactive and has to convert to T3.

Some members feel better when they switch to a natural dessicated thyroid hormones. These used to be prescribed in the UK but they've been stopped now just as they've done recently to T3. Members have sourced their own NDT but no information is allowed on the open forum.

Blood tests have to be at the very earliest possible, fasting (you can drink water) and allow a gap of 24 hours between the last dose and test and take afterwards.

Post your results of your vitamins/minerals. Never take 'o.k.' 'fine' or 'normal' with regard to blood tests always get a print-out. We need everything optimal not 'nprmal'.

What I think your doctor was suggesting is to check for creatine kinase.

Do you have pain in your muscles only? Is it only in legs and hips or does it affect your arms and/or other parts of your body as well? Do you feel pain while walking, sitting, standing or when getting up?

Hidden
Hidden

Hi. I have pain in hips and thighs. Often lower legs and lower arms. It's all the time but worse about 11am til 6pm. I stand all I'm a teacher

Hidden
Hidden in reply to Hidden

All day...

Gr8Nica
Gr8Nica in reply to Hidden

When you sit and then get up of chair, does it hurt more when you get up and walk or when you sit?

Hidden
Hidden in reply to Gr8Nica

Walk

Gr8Nica
Gr8Nica in reply to Hidden

It sounds like you might have high levels of creatine kinase but it doesn't exclude what other people mentioned before.

Have you been tested for it already or your doctor only suggested it? If not its worth testing as it's apparently common for us. Mind you rheumatologist told me that.

It's basically a condition that causes muscle damage/breakdown due to e.g. heart attack, inflammation of muscles after strenuous workout, underactive thyroid, etc. It can be dangerous if not treated quickly enough.

Please don't get scared with what you just read, I did when I heard it myself though.

Just ask your doctor to test you for it. Also check your thyroid function as well and antibodies. I had them really high when I had it.

SlowDragon
SlowDragonAdministrator

Post your vitamin results including ranges.

Also you say autoimmune hypo, so you have been diagnosed as having high thyroid antibodies

If so then you might want to consider changing diet to a strictly gluten free as this may help reduce symptoms. Very, very many of us here find it really helps and can slowly lower antibodies.

thyroidpharmacist.com/artic...

thyroidpharmacist.com/artic...

amymyersmd.com/2017/02/3-im...

chriskresser.com/why-changi...

scdlifestyle.com/2014/08/th...

Hidden
Hidden in reply to SlowDragon

Thanks I will post results. I've been gluten free for a couple of weeks

Too high a dose of replacement hormone and/or Hashi's can cause thyrotoxic myopathy, which principally affects the proximal muscles (hips and shoulders). In the early stages, the CK test can be normal, but your thyroid test would likely be awry. Increasing/decreasing your dose by 25mcg every other day would be advised.

When i was on a 'higher dose' I also had joint and muscle pain. It went almost immediately when I reduced the dose. I was originally on 100mg. Then reduced to 50mg - the pain then got worse. Reduced to 25mg and the pain went.

SlowDragon
SlowDragonAdministrator

Increased Levo often requires vitamin D supplementing

Low vitamin D is often cause of aches and pains

SlowDragon
SlowDragonAdministrator

Have you had blood retested after 6 weeks at new level

Post results on new post when you get them

All thyroid tests should be done as early as possible in morning and fasting and don't take Levo in the 24 hours prior to test, delay and take straight after. This gives highest TSH and most consistent results

See this post re vitamins and how to improve in SeasideSusie excellent advice

healthunlocked.com/thyroidu...

You may also like...